At the time Darvocet was banned from prescription use in the United States, around 10,000 Americans relied on the pain reliever. In 2010, the Federal Drug Administration (FDA) eliminated the medical use of Darvocet and any drug that included the substance propoxyphene. The decision to pull Darvocet from the prescription-drug market was decades in the making, as the first request for this action came in the 1970s and then again in the early 21st century.
Since Darvocet is a mu-opioid agonist, the drug interacts with the mu-opioid receptor in the brain to release the feel-good chemical dopamine and diminish the body’s perception of physical pain. The release of this chemical can cause an imbalance to occur, which the body corrects but then can become reliant on Darvocet to maintain the new balance.
Any use of Darvocet — even if the drug was used as prescribed — can result in an addiction forming due to the substance’s opioid components. There are some common symptoms and side effects of Darvocet addiction that people should look for if they or someone they know uses or once used the drug.
If you’re wondering why Darvocet was taken off the market, the drug was banned from prescription use because one of the key ingredients is propoxyphene. That substance has been connected to heart-related health risks stemming from a higher electrical activity in the organ, which can cause respiratory failure, brain damage or heart attack. If someone still takes Darvocet despite the drug not being available for prescription use, any heart problems that person has could be a sign of Darvocet abuse.
Since the drug is not available for prescription use, it is considered a narcotic substance. Darvocet can still be acquired illegally. Similar to the connection between heroin and prescription opioids, anyone who becomes addicted to a pain-relief medication might turn to Darvocet to fulfill the opioid cravings. However, Darvocet’s interaction with opioid receptors is limited and can have different effects for different people. Not experiencing the desired effects or relief from pain can lead to someone taking too much Darvocet, leading to an overdose.
Additionally, there are specific behavioral and physical signs that people usually show when they are addicted to drugs such as Darvocet.
Behavioral Signs of Darvocet Addiction
Each person who is addicted to Darvocet might show different mannerisms. However, certain behavioral signs that someone might show not only apply to the use of this drug but most narcotic and prescription substances. If someone becomes addicted to Darvocet, they might:
- Have unexplained financial problems
- Feel agitated, anxious or depressed when the effects of the drug wear off
- No longer show interest in activities once enjoyed
- Have worsening relationships with friends and family members
- Become more socially isolated as using the drug regularly becomes a primary part of a daily routine
- Show a sudden lack of hygiene
- Have an inability to perform daily tasks due to constantly experiencing a Darvocet high or a high from another drug
- Regularly ask friends or family members to borrow money
- Be absent from work or school more often than usual or not going altogether
Beyond behavioral changes, there are also physical signs of Darvocet addiction that someone who uses the drug regularly might show.
Physical Signs of Darvocet Addiction
Taking Darvocet usually results in a euphoric high that either reduces or eliminates the feeling of physical pain. The Darvocet high usually includes a feeling of sedation and drowsiness. There are other common side effects — some of them being uncomfortable symptoms — of regularly taking the substance. If you or someone you know show any of the following Darvocet side effects, seeking medical attention is recommended as an addiction could be forming:
- Feeling lightheaded or dizzy
- Impaired vision
- Dry mouth
- Upset stomach
- Constipation or an upset stomach
- Constant fatigue
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
Darvocet usually comes in two strengths: Darvocet-N 100 and Darvocet-N 50. The former means there is 650 milligrams of acetaminophen, which is used to reduce headaches, and 100 mg of propoxyphene. The latter includes 325 mg of acetaminophen and 50 mg of propoxyphene. The recommended amount is no more than six Darvocet-N 100 tablets a day or no more than 12 Darvocet-N 50 tablets a day. Taking too much of either version of the drug can result in an overdose.
If someone you know has taken Darvocet, there are signs to look for to identify if an overdose has occurred. Some of the symptoms of a Darvocet overdose include:
- Skin showing a bluish tinge
- Decreased breathing rate
- Extreme fatigue
- Irregular heartbeat
- Low blood pressure
- Pupils becoming pinpoint small or dilated
- Abdominal pain
- Excessive sweating
There are resources available to prevent someone from overdosing on Darvocet or other addictive drugs. Rehabilitation facilities like The Recovery Village can help anyone who still struggles with a reliance on Darvocet to relieve physical pain or to achieve a feeling of sedation. Alternative, safer medications are available for pain-relief purposes and can be used via a doctor’s prescription. Additionally, there are coping mechanisms and skills to learn and use when psychological cravings for Darvocet occur. The doctors, nurses and counselors at The Recovery Village can help people detox from Darvocet and plan a recovery program that includes individual and group therapy sessions. If you or someone you know uses Darvocet, do not hesitate to seek help. Representatives are one call away and have you or your loved one’s best interests in mind, and they will do everything they can to help.